Antibiotic allergy in systemic lupus erythematosus: A case-control study

M. Petri, J. Allbritton

Research output: Contribution to journalArticlepeer-review

Abstract

Antibiotic allergy, especially to sulfonamides, has been reported as both a predisposing factor and as an exacerbating agent in systemic lupus erythematosus (SLE). We surveyed 221 members of The Johns Hopkins Lupus Cohort and 2 control groups, consisting of 178 relatives and 186 best friends, for antibiotic allergy to penicillin/cephalosporins, sulfonamides, tetracyclines, and erythromycin. Antibiotic allergy was common in patients with SLE exposed to the drug: 27% penicillin/cephalosporin, 31% sulfonamide, 7% tetracycline, and 13% erythromycin. In all cases, the most common allergic reaction was rash. Worsening of SLE occurred in 21% of sulfonamide allergic reactions. Allergy to penicillin/cephalosporin (OR 2.3, 95% CI 1.5-3.6), sulfonamides (OR 2.4, 95% CI 1.2-4.7) and to erythromycin (OR 4.8, 95% CI 1.5-14.9) was significantly more common in exposed patients with SLE than in exposed coutrols. Thus, antibiotic allergy is a frequent finding in patients with SLE and, in the case of sulfonamide allergy, can be associated with lupus exacerbation.

Original languageEnglish (US)
Pages (from-to)265-269
Number of pages5
JournalJournal of Rheumatology
Volume19
Issue number2
StatePublished - 1992

Keywords

  • adverse drug reaction
  • antibiotic allergy
  • systemic lupus erythematosus

ASJC Scopus subject areas

  • Rheumatology
  • Immunology and Allergy
  • Immunology

Fingerprint

Dive into the research topics of 'Antibiotic allergy in systemic lupus erythematosus: A case-control study'. Together they form a unique fingerprint.

Cite this